Award: American Academy of Pediatrics Award

Authors: Laurie Lynn Ackerman, MD, FAANS; Lindsay Haut, MD; Rupa Radhakrishnan, MD; Louise Kao, MD; Riah Lutfi, MD (Indianapolis, IN)

Introduction: The United States is in the midst of an unprecedented nation-wide opioid drug overdose epidemic. Ready access to these drugs has resulted in increased numbers of children with accidental ingestion/overdose scenarios resulting in development of life-threatening malignant cerebellar edema. Neurosurgeons need to be familiar with this syndrome which has high morbidity and mortality. Opioid-induced neurotoxicity is likely a multifactorial syndrome, of which the effects are poorly understood and has only recently been described. Methods: We present two cases from our institution with malignant cerebellar edema; one from oral ingestion of a fentanyl patch and one from exposure to “Kommon” (tobacco leaves soaked in ketamine). Both cases presented with acute neurological decline, hydrocephalus, and tonsillar herniation. Results: Computed tomography demonstrated bilateral cerebellar hemisphere hypoattenuation with cerebellar swelling and tonsillar herniation. MRI displayed diffuse restricted diffusion of white matter in the bilateral cerebellar hemispheres. This did not follow vascular patterns of infarction and was felt to represent cytotoxic edema. Both children required emergency ventriculostomy placement for development of acute hydrocephalus secondary to cerebellar swelling and both required posterior fossa decompression. Both patients eventually required cerebrospinal fluid shunts and gastrostomy tubes. While they made good functional recoveries after protracted rehab stays, follow-up MRI imaging shows volume loss and cerebellar encephalomalacia. Conclusion: These two cases join ten other published cases in highlighting the existence of an uncommon yet severe syndrome of acute cerebellar cytotoxic edema in setting of opioid toxicity. Increased recognition of this condition by emergency room, neurosurgery, radiology and critical care physicians is of paramount importance given the rising prevalence of use and abuse of these medications with potential for children to access and ingest these medications. A high index of suspicion for this etiology with early recognition and intervention has the potential to result in good outcomes.